MAUDE Adverse Event Report: TUSKER MEDICAL TULA CONTROL UNIT SPARE; TYMPANOSTOMY TUBE DELIVERY PRODUCT WITH DRUG

TUSKER MEDICAL TULA CONTROL UNIT SPARE; TYMPANOSTOMY TUBE DELIVERY PRODUCT WITH DRUG
Catalog Number IOCNTRL
Medical Device Problem Code Unexpected Shutdown (4019)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).Tula iontophoresis system provides an electrical dose of 6.36mamin to drive ions of lidocaine and epinephrine into the tympanic membrane in a ~10-12 minute application.
 
Event or Problem Description
It was reported that during a tympanostomy procedure, the control unit failed.The fault light (red) illuminated upon removal of the activation tab.No backup device was available, so the surgeon used phenol to numb the ears and then continued with the use of the tula tubes.No patient injuries or other complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was no way to determine if the device contributed to the reported event.The complaint was confirmed and the root cause was associated with unintended use of the device.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.A complaint history review concluded this was a repeat issue.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.The instructions for use states: the tula iontophoresis system is intended to anesthetize the tympanic membrane utilizing a 2% lidocaine hcl/1:100,000 epinephrine solution in preparation for myringotomy and tympanostomy tube placement in children and adults.No relevant clinical information nor the device has been provided, therefore, a thorough medical investigation cannot be rendered nor can a definitive clinical root cause of the reported failure be determined.Per the case notes, after alleged failure of the tula device the surgeon made the decision to anesthetize the patient with phenol, which is not part of the surgical technique and an alternate drug not chemically equivalent to tymbion, to numb the patient¿s ears and continued the surgery with the use of the tula tubes.There were no patient injuries or other complications reported, no further clinical/medical assessment is warranted at this time.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Event or Problem Description
It was reported that during a tympanostomy procedure, the control unit failed.The fault light (red) illuminated upon removal of the activation tab.No backup device was available, so the surgeon used phenol to numb the ears and then continued with the use of the tula tubes.No further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).This report was inadvertently submitted under a wrong rationale by human error, the correct rationale should read: the information received by the manufacturer has been re-evaluated for mdr reporting and it was determined that this case does not meet the threshold for reporting and is a non-reportable event.The use of an alternate drug to anesthetize the tympanic membrane in isolation does not represent a serious injury and is considered a continuation of treatment not an intervention to preclude permanent impairment of a body function or permanent damage to a body structure.If further details are provided confirming the occurrence of a reportable event, our files will be updated accordingly, and a further report submitted outlining both the event details and our investigations performed.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).The information received by the manufacturer has been re-evaluated for mdr reporting and it was determined that this case does not meet the threshold for reporting and is a non-reportable event.The device did not cause or contribute to a serious injury or death, or device malfunction would not be likely to do so if it were to recur.While the device is intended to initiate a ramp-down sequence should an irrecoverable fault occur, the malfunction may lead to rapid current change that results in minor or temporary injury (e nausea, vertigo) requiring no or minor medical intervention.If further details are provided confirming the occurrence of a reportable event, our files will be updated accordingly, and a further report submitted outlining both the event details and our investigations performed.

Brand Name
TULA CONTROL UNIT SPARE
Common Device Name
TYMPANOSTOMY TUBE DELIVERY PRODUCT WITH DRUG
Manufacturer (Section D)
TUSKER MEDICAL
155 jefferson drive
suite 200
menlo park CA 94025
Manufacturer (Section G)
TUSKER MEDICAL
155 jefferson drive
suite 200
menlo park CA 94025
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13509349
Report Number3012130335-2022-00002
Device Sequence Number4040208
Product Code QJA
UDI-Device Identifier00840128600146
UDI-Public840128600146
Combination Product (Y/N)Y
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P190016
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberIOCNTRL
Device Lot NumberUNKNOWN
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/21/2022
Supplement Date Received by Manufacturer03/18/2022
04/25/2022
04/25/2022
Initial Report FDA Received Date02/10/2022
Supplement Report FDA Received Date03/21/2022
05/12/2022
05/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown